Lithium toxicity

From Wikipedia, the free encyclopedia
  (Redirected from Lithium poisoning)
Jump to navigation Jump to search
Lithium toxicity
Other namesLithium overdose, lithium poisoning
Lithium300mg.jpg
A bottle of lithium capsules

Lithium toxicity, also known as lithium overdose and lithium poisoning, is the condition of having too much lithium in the blood. This condition also happens in persons that are taking lithium in which the lithium levels are affected by drug interactions in the body.

The toxicity falls into 3 categories: acute, chronic, and acute on chronic. Acute toxicity is a single ingestion, without prior exposure to lithium. This includes events such as a child who unintentionally ingests the drug or intentional self-harm ingestion, without previous exposure to the drug. Chronic toxicity occurs in people who accumulate high levels during ongoing therapy. Acute on chronic occurs in persons in ongoing therapy with an acute ingestion of excessive amounts either accidentally or intentionally.[1]

Signs and symptoms[edit]

When lithium overdoses produce neurological deficits or cardiac toxicity, the symptoms are considered serious and can be fatal.[2] The severity of the symptoms is graded with lithium concentration on the range of mild, moderate, and severe. The normal serum lithium concentration should be between 0.6-1. Mild intoxication is defined as lithium concentration between 1.5-2.5 mEq/L. Moderate intoxication is serum lithium concentration between 2.5-3.5 mEq/L. Severe intoxication occurs with serum lithium concentration greater than 3.5 mEq/L. Severe intoxication presents with coma, hyperthermia, and hypotension.[3]

Acute toxicity[edit]

In acute toxicity, people have primarily gastrointestinal symptoms such as vomiting and diarrhea, which may result in volume depletion. During acute toxicity, lithium distributes later into the central nervous system causing dizziness and other mild neurological symptoms.[4]

Chronic toxicity[edit]

In chronic toxicity, people have primarily neurological symptoms which include nystagmus, tremor, hyperreflexia, ataxia, and change in mental status. During chronic toxicity, the gastrointestinal symptoms seen in acute toxicity are less prominent. The symptoms are often vague and nonspecific.[5]

Acute on chronic toxicity[edit]

In acute on chronic toxicity, people have symptoms of both acute and chronic toxicity.

Long-term complications[edit]

People who survive an intoxication episode may develop persistent health problems.[6] This group of persistent health symptoms are called syndrome of irreversible lithium-effected neurotoxicity (SILENT).[7] The syndrome presents with irreversible neurological and neuro-psychiatric effects.[8] The neurological signs are cerebellar dysfunction, extrapyramidal symptoms, and brainstem dysfunction.[9] The neuro-psychiatric findings present with memory deficits, cognitive deficits, and sub-cortical dementia. For a diagnosis, the syndrome requires the absence of prior symptoms and persistence of symptoms for greater than 2 months after cessation of lithium.[10]

Pathophysiology[edit]

Lithium is readily absorbed from the gastrointestinal tract.[11] It is distributed to the body with higher levels in the kidney, thyroid, and bone as compared to other tissues. Since lithium is almost exclusively excreted by the kidneys, people with preexisting chronic kidney disease are at high risk of developing lithium intoxication.[12] Lithium toxicity can be mistaken for other syndromes associated with antipsychotic use, such as serotonin syndrome because lithium increases serotonin metabolites in the cerebrospinal fluid.[13]

There are several drug interactions with lithium. Interactions can occur from typical antipsychotics or atypical antipsyhcotics. In particular, certain drugs enhance lithium levels by increasing renal re-absorption at the proximal tubule. These drugs are angiotensin-converting enzyme inhibitors, non-steroidal anti-inflammatory drugs and thiazide diuretics.[14]

Diagnosis[edit]

When lithium toxicity is suspected, the common laboratory tests are:

Imaging tests are not helpful.

Treatment[edit]

If the person's lithium toxicity is mild or moderate, lithium dosage is reduced or stopped entirely. If the toxicity is severe, lithium may need to be removed from the body. The removal of lithium is done in a hospital emergency department. It may involve:

  • Gastric lavage. A tube is placed through the nose or mouth into the stomach. The tube is used to remove lithium that has not been digested yet. It may also be used to put medicines directly into the stomach to help stop lithium from being absorbed.
  • Medicines that increase removal of lithium by the kidneys.
  • Use of an artificial kidney to clean the blood (dialysis). This is usually done only in the most severe cases.[15]

References[edit]

  1. ^ Hedya, Shireen A.; Swoboda, Henry D. (2018), "Lithium Toxicity", StatPearls, StatPearls Publishing, PMID 29763168, retrieved 2018-10-30
  2. ^ Watkins, J. B., Klaassen, C. D., & Casarett, L. J. (2010). Casarett & Doulls essentials of toxicology. Place of publication not identified: McGraw Hill Medical.
  3. ^ Hedya, Shireen A.; Swoboda, Henry D. (2018), "Lithium Toxicity", StatPearls, StatPearls Publishing, PMID 29763168, retrieved 2018-10-30
  4. ^ Gitlin, Michael (2016-12-17). "Lithium side effects and toxicity: prevalence and management strategies". International Journal of Bipolar Disorders. 4 (1): 27. doi:10.1186/s40345-016-0068-y. ISSN 2194-7511. PMC 5164879. PMID 27900734.
  5. ^ Netto, Ivan; Phutane, Vivek H. (2012). "Reversible Lithium Neurotoxicity: Review of the Literature". The Primary Care Companion for CNS Disorders. 14 (1). doi:10.4088/PCC.11r01197. ISSN 2155-7772. PMC 3357580. PMID 22690368.
  6. ^ Singh, Hemendra; Ganjekar, Sundernag; Kalegowda, Anand; Thyloth, Murali (2015-07-01). "Unusual manifestation of therapeutic dose of lithium as syndrome of irreversible lithium-effectuated neurotoxicity". Journal of Mental Health and Human Behaviour. 20 (2).
  7. ^ "Syndrome of Irreversible Lithium-Effectuated Neurotoxicity (Silent): Break the Silence". SHM Abstracts. Retrieved 2018-10-30.
  8. ^ Adityanjee, null; Munshi, Kaizad R.; Thampy, Anita (2005). "The syndrome of irreversible lithium-effectuated neurotoxicity". Clinical Neuropharmacology. 28 (1): 38–49. doi:10.1097/01.wnf.0000150871.52253.b7. ISSN 0362-5664. PMID 15714160.
  9. ^ Shah, Vivek C.; Kayathi, Pramod; Singh, Gurpreet; Lippmann, Steven (2015-06-04). "Enhance Your Understanding of Lithium Neurotoxicity". The Primary Care Companion for CNS Disorders. 17 (3). doi:10.4088/PCC.14l01767. ISSN 2155-7772. PMC 4578904. PMID 26644952.
  10. ^ Adityanjee; Munshi, Thampy (2005). "The syndrome of irreversible lithium-effectuated neurotoxicity". Clinical Neuropharmacology. 28 (1): 38–49. doi:10.1097/01.wnf.0000150871.52253.b7. PMC 1032377. PMID 15714160.
  11. ^ Watkins, J. B., Klaassen, C. D., & Casarett, L. J. (2010). Casarett & Doulls essentials of toxicology. Place of publication not identified: McGraw Hill Medical.
  12. ^ Haussmann, R.; Bauer, M.; von Bonin, S.; Grof, P.; Lewitzka, U. (2015-10-22). "Treatment of lithium intoxication: facing the need for evidence". International Journal of Bipolar Disorders. 3 (1): 23. doi:10.1186/s40345-015-0040-2. ISSN 2194-7511. PMC 4615994. PMID 26493348.
  13. ^ Shahani, Lokesh (2012). "Venlafaxine Augmentation With Lithium Leading to Serotonin Syndrome". The Journal of Neuropsychiatry and Clinical Neurosciences. 24 (3): E47. doi:10.1176/appi.neuropsych.11080196. ISSN 0895-0172. PMID 23037683.
  14. ^ Haussmann, R.; Bauer, M.; von Bonin, S.; Grof, P.; Lewitzka, U. (2015-10-22). "Treatment of lithium intoxication: facing the need for evidence". International Journal of Bipolar Disorders. 3 (1): 23. doi:10.1186/s40345-015-0040-2. ISSN 2194-7511. PMC 4615994. PMID 26493348.
  15. ^ Waring, W. Stephen (2006). "Management of lithium toxicity". Toxicological Reviews. 25 (4): 221–230. doi:10.2165/00139709-200625040-00003. ISSN 1176-2551. PMID 17288494.